Paracetamol
![]() | |
![]() | |
Clinical data | |
---|---|
Pronunciation | Paracetamol: /ˌpærəˈsiːtəmɒl/ Acetaminophen: /əˌsiːtəˈmɪnəfɪn/ ⓘ |
Trade names | Tylenol, Panadol, others[1] |
Other names | N-acetyl-para-aminophenol (APAP), acetaminophen (USAN US) |
AHFS/Drugs.com | Monograph |
MedlinePlus | a681004 |
License data |
|
Pregnancy category |
|
Routes of administration | Oral (by mouth), rectal, intravenous (IV) |
Drug class | Analgesics and antipyretics |
ATC code | |
Legal status | |
Legal status |
|
Pharmacokinetic data | |
Bioavailability | 63–89%[5]: 73 |
Protein binding | negligible to 10–25% in overdose[6] |
Metabolism | Predominantly in the liver[9] |
Metabolites | APAP gluc, APAP sulfate, APAP GSH, APAP cys, AM404, NAPQI[7] |
Onset of action | Pain relief onset by route: oral – 37 minutes[8] Intravenous – 8 minutes[8] |
Elimination half-life | 1.9–2.5 hours[6] |
Excretion | Urine[6] |
Identifiers | |
| |
CAS Number | |
PubChem CID | |
PubChem SID | |
IUPHAR/BPS | |
DrugBank | |
ChemSpider | |
UNII | |
KEGG | |
ChEBI | |
ChEMBL | |
PDB ligand | |
CompTox Dashboard (EPA) | |
ECHA InfoCard | 100.002.870 |
Chemical and physical data | |
Formula | C8H9NO2 |
Molar mass | 151.165 g·mol−1 |
3D model (JSmol) | |
Density | 1.263 g/cm3 |
Melting point | 169 °C (336 °F) [10][11] |
Solubility in water | |
| |
| |
(verify) |
Paracetamol (acetaminophen[a] or para-hydroxyacetanilide) is a non-opioid analgesic and antipyretic agent used to treat fever and mild to moderate pain.[13][14][15] It is a widely used over the counter medication and common brand names include Tylenol and Panadol.
At a standard dose, paracetamol only slightly decreases body temperature;[14][16][17] it is inferior to ibuprofen in that respect,[18] and the benefits of its use for fever are unclear, particularly in the context of fever of viral origins.[14][19][20] Paracetamol may relieve pain in acute mild migraine but only slightly in episodic tension headache.[21][22] However, the aspirin/paracetamol/caffeine combination helps with both conditions where the pain is mild and is recommended as a first-line treatment for them.[23][24] Paracetamol is effective for post-surgical pain, but it is inferior to ibuprofen.[25] The paracetamol/ibuprofen combination provides further increase in potency and is superior to either drug alone.[25][26] The pain relief paracetamol provides in osteoarthritis is small and clinically insignificant.[15][27][28] The evidence in its favor for the use in low back pain, cancer pain, and neuropathic pain is insufficient.[15][29][27][30][31][32]
In the short term, paracetamol is safe and effective when used as directed.[33] Short term adverse effects are uncommon and similar to ibuprofen,[34] but paracetamol is typically safer than non-steroidal anti-inflammatory drugs (NSAID) for long term use.[35] Paracetamol is also often used in patients who cannot tolerate NSAIDs like ibuprofen.[36][37] Chronic consumption of paracetamol may result in a drop in hemoglobin level, indicating possible gastrointestinal bleeding,[38] and abnormal liver function tests. Some epidemiological studies have linked paracetamol to cardiovascular, renal, and gastrointestinal diseases, but are largely due to confounding biases and of insignificant relevance with short-term use of paracetamol.[39][40][38][37][41] Paracetamol may slightly increase systolic blood pressure in hypertensive patients at a dose of 4 grams a day.[42][43] Elevated frequency of asthma and developmental and reproductive disorders is observed in the offspring of women with prolonged use of paracetamol during pregnancy, although whether paracetamol is the true cause of this increase is unclear.[42] Some studies suggest that there is evidence for an association between paracetamol during pregnancy and autism spectrum disorder and attention deficit hyperactivity disorder, while making clear further research is required to establish any causal link,[44][45] which has prompted some calls to limit its use in pregnancy to the lowest effective dosage for the shortest possible time.[42][46][47]
The recommended maximum daily dose for an adult is three to four grams.[48][49][27] Higher doses may lead to toxicity, including liver failure.[50] Paracetamol poisoning is the foremost cause of acute liver failure in the Western world, and accounts for most drug overdoses in the United States, the United Kingdom, Australia, and New Zealand.[51][52][53]
Paracetamol was first made in 1878 by Harmon Northrop Morse or possibly 1852 by Charles Frédéric Gerhardt.[54][55][56] It is the most commonly used medication for pain and fever in both the United States and Europe.[57] It is on the World Health Organization's List of Essential Medicines.[58] Paracetamol is available as a generic medication, with brand names including Tylenol and Panadol among others.[59] In 2020, it was the 118th most commonly prescribed medication in the United States, with more than 5 million prescriptions.[60][61]
Etymology[edit]

The word "acetaminophen" is a shortened form of N-acetyl aminophenol, and was coined and first marketed by McNeil Laboratories in 1955.[62]
The word "paracetamol" is a shortened form of para-acetyl-amino-phenol,[63] and was coined by Frederick Stearns & Co in 1956.[64]
Medical uses[edit]
Fever[edit]
Paracetamol is a drug of choice for reducing fever. However, there has been a lack of research on its antipyretic properties, particularly in adults.[14] The most recent review on paracetamol and management of fever in the general practice (2008) argued that its benefits are unclear.[14] In addition, when used for the common cold, paracetamol may relieve a stuffed or runny nose, but not other cold symptoms such as a sore throat, malaise, sneezing, or cough; however, these data are of poor quality.[65]
For patients in critical care, paracetamol decreased body temperature by only 0.2–0.3 °C more than control interventions; there was no difference in mortality.[16] It did not change the outcome in febrile patients with stroke.[66] The results are contradictory for paracetamol use in sepsis: higher mortality, lower mortality, and no change in mortality were all reported.[16] Paracetamol offered no benefit in the treatment of dengue fever and was accompanied by a higher rate of liver enzyme elevation: a sign of a potential liver damage.[67] Overall, there is no support for a routine administration of antipyretic drugs, including paracetamol, to hospitalized patients with fever and infection.[20]
The efficacy of paracetamol in children with fever is unclear.[68] Paracetamol should not be used solely with the aim of reducing body temperature; however, it may be considered for children with fever who appear distressed.[69] It does not prevent febrile seizures and should not be used for that purpose.[69][70] It appears that 0.2 °C decrease of the body temperature in children after a standard dose of paracetamol is of questionable value, particularly in emergency situations.[14] Based on this, some physicians advocate using higher doses that may decrease the temperature by as much as 0.7 °C.[17] Meta-analyses showed that paracetamol is less effective than ibuprofen in children (marginally less effective, according to another analysis[71]), including children younger than 2 years old,[72] with equivalent safety.[18] Exacerbation of asthma occurs with similar frequency for both medications.[73] Giving paracetamol and ibuprofen together at the same time to children under 5 is not recommended, however doses may be alternated if required.[69]
Pain[edit]
Paracetamol is used for the relief of mild to moderate pain such as headache, muscle aches, minor arthritis pain, toothache as well as pain caused by cold, flu, sprains, and dysmenorrhea.[74] It is recommended, in particular, for acute mild to moderate pain, since the evidence for the treatment of chronic pain is insufficient.[15]
Musculoskeletal pain[edit]
The benefits of paracetamol in musculoskeletal conditions, such as osteoarthritis and backache, are uncertain.[15]
It appears to provide only small and not clinically important benefits in osteoarthritis.[15][27] American College of Rheumatology and Arthritis Foundation guideline for the management of osteoarthritis notes that the effect size in clinical trials of paracetamol has been very small, which suggests that for most individuals it is ineffective.[28] The guideline conditionally recommends paracetamol for short-term and episodic use to those who do not tolerate nonsteroidal anti-inflammatory drugs. For people taking it regularly, monitoring for liver toxicity is required.[28] Essentially the same recommendation was issued by EULAR for hand osteoarthritis.[75] Similarly, the ESCEO algorithm for the treatment of knee osteoarthritis recommends limiting the use of paracetamol to short-term rescue analgesia only.[76]
Paracetamol is ineffective for acute low back pain.[15][29] No randomized clinical trials evaluated its use for chronic or radicular back pain, and the evidence in favor of paracetamol is lacking.[27][30][29]
Headaches[edit]
Paracetamol is effective for acute migraine:[21] 39% of people experience pain relief at one hour compared with 20% in the control group.[77] The aspirin/paracetamol/caffeine combination also "has strong evidence of effectiveness and can be used as a first-line treatment for migraine".[23] Paracetamol on its own only slightly alleviates episodic tension headache in those who have them frequently.[22] However, the aspirin/paracetamol/caffeine combination is superior to both paracetamol alone and placebo and offers meaningful relief of tension headache: 2 hours after administering the medication, 29% of those who took the combination were pain-free as compared with 21% on paracetamol and 18% on placebo.[78] The German, Austrian, and Swiss headache societies and the German Society of Neurology recommend this combination as a "highlighted" one for self-medication of tension headache, with paracetamol/caffeine combination being a "remedy of first choice", and paracetamol a "remedy of second choice".[24]
Dental and other post-surgical pain[edit]
Pain after a dental surgery provides a reliable model for the action of analgesics on other kinds of acute pain.[79] For the relief of such pain, paracetamol is inferior to ibuprofen.[25] Full therapeutic doses of non-steroidal anti-inflammatory drugs (NSAIDs) ibuprofen, naproxen or diclofenac are clearly more efficacious than the paracetamol/codeine combination which is frequently prescribed for dental pain.[80] The combinations of paracetamol and NSAIDs ibuprofen or diclofenac are promising, possibly offering better pain control than either paracetamol or the NSAID alone.[25][26][81][82] Additionally, the paracetamol/ibuprofen combination may be superior to paracetamol/codeine and ibuprofen/codeine combinations.[26]
A meta-analysis of general post-surgical pain, which included dental and other surgery, showed the paracetamol/codeine combination to be more effective than paracetamol alone: it provided significant pain relief to as much as 53% of the participants, while the placebo helped only 7%.[83]
Other pain[edit]
Paracetamol fails to relieve procedural pain in newborn babies.[84][85] For perineal pain postpartum paracetamol appears to be less effective than non-steroidal anti-inflammatory drugs (NSAIDs).[86]
The studies to support or refute the use of paracetamol for cancer pain and for neuropathic pain are lacking.[31][32] There is limited evidence in favor of the use of the intravenous form of paracetamol for acute pain control in the emergency department.[87] The combination of paracetamol with caffeine is superior to paracetamol alone for the treatment of acute pain.[88]
Patent ductus arteriosus[edit]
Paracetamol helps ductal closure in patent ductus arteriosus. It is as effective for this purpose as ibuprofen or indomethacin, but results in less frequent gastrointestinal bleeding than ibuprofen.[89] Its use for extremely low birth weight and gestational age infants however requires further study.[89]
Adverse effects[edit]
Gastrointestinal adverse effects such as nausea and abdominal pain are common, and their frequency is similar to that of ibuprofen.[37] Increase in risk-taking behavior is possible.[90] According to the US Food and Drug Administration, the drug may cause rare and possibly fatal skin reactions such as Stevens–Johnson syndrome and toxic epidermal necrolysis,[91] Rechallenge tests and an analysis of American but not French pharmacovigilance databases indicated a risk of these reactions.[91][92]
In clinical trials for osteoarthritis, the number of participants reporting adverse effects was similar for those on paracetamol and on placebo. However, the abnormal liver function tests (meaning there was some inflammation or damage to the liver) were almost four times more likely in those on paracetamol, although the clinical importance of this effect is uncertain.[40] After 13 weeks of paracetamol therapy for knee pain, a drop in hemoglobin level indicating gastrointestinal bleeding was observed in 20% of participants, this rate being similar to ibuprofen group.[38]
Due to the absence of controlled studies, most of the information about the long-term safety of paracetamol comes from observational studies.[37] These indicate a consistent pattern of increased mortality as well as cardiovascular (stroke, myocardial infarction), gastrointestinal (ulcers, bleeding) and renal adverse effects with increased dose of paracetamol.[38][37][41] Use of paracetamol is associated with 1.9 times higher risk of peptic ulcer.[37] Those who take it regularly at a higher dose (more than 2–3 g daily) are at much higher risk (3.6–3.7 times) of gastrointestinal bleeding and other bleeding events.[42] Meta-analyses suggest that paracetamol may increase the risk of kidney impairment by 23%[93] and kidney cancer by 28%.[41] Paracetamol is particularly dangerous to the liver in overdose, but even without overdose those who take this drug may develop acute liver failure requiring liver transplantation more frequently than the users of nonsteroidal anti-inflammatory drugs.[36] Paracetamol slightly but significantly increases blood pressure and heart rate.[37] The majority of observational studies suggests that, used chronically, it may increase the risk of developing hypertension, as confirmed in a prospective randomized confirmed trial.[43] The risk is higher with the higher dose.[42]
The association between paracetamol use and asthma in children has been a matter of controversy.[94] However, the most recent research suggests that there is no association,[95] and that the frequency of asthma exacerbations in children after paracetamol is the same as after another frequently used pain killer ibuprofen.[73]
Use in pregnancy[edit]
Paracetamol safety in pregnancy has been under increased scrutiny. There appears to be no link between paracetamol use in the first trimester and adverse pregnancy outcomes or birth defects. However, indications exist of a possible increase of asthma and developmental and reproductive disorders in the offspring of women with prolonged use of paracetamol during pregnancy.[42]
Paracetamol use by the mother during pregnancy is associated with an increased risk of childhood asthma,[96][97] but so are the maternal infections for which paracetamol may be used, and separating these influences is difficult.[42] Paracetamol, in a small scale meta-analysis was also associated with 20–30% increase in autism spectrum disorder, attention deficit hyperactivity disorder, hyperactivity symptoms, and conduct disorder, with the association being lower in a meta-analysis where a larger demographic was used, but it is unclear whether this is a causal relationship and there was potential bias in the findings.[42][98][99] There is also an argument that the large number, consistency, and the robust designs of the studies provide a strong evidence in favor of paracetamol causing the increased risk of these neurodevelopmental disorders.[44][45] In animal experiments, paracetamol disrupts fetal testosterone production, and several epidemiological studies linked cryptorchidism with mother's paracetamol use for more than two weeks in the second trimester. On the other hand, several studies did not find any association.[42]
The consensus recommendation appears to be to avoid prolonged use of paracetamol in pregnancy and use it only when necessary, at the lowest effective dosage and for the shortest time.[42][46][47]
Overdose[edit]
Overdose of paracetamol is caused by taking more than the recommended maximum daily dose of paracetamol for healthy adults (three or four grams),[48][49] and can cause potentially fatal liver damage.[100][101] A single dose should not exceed 1000 mg, and doses should be taken no sooner than four hours apart.[48] While a majority of adult overdoses are linked to suicide attempts, many cases are accidental, often due to the use of more than one paracetamol-containing product over an extended period.[102]
Paracetamol toxicity is the foremost cause of acute liver failure in the Western world, and accounts for most drug overdoses in the United States, the United Kingdom, Australia, and New Zealand.[51][103][52][53] Paracetamol overdose results in more calls to poison control centers in the US than overdose of any other pharmacological substance.[104] According to the FDA, in the United States, "56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths per year [were] related to acetaminophen-associated overdoses during the 1990s. Within these estimates, unintentional acetaminophen overdose accounted for nearly 25% of the emergency department visits, 10% of the hospitalizations, and 25% of the deaths."[105]
Overdoses are frequently related to high-dose recreational use of prescription opioids, as these opioids are most often combined with paracetamol.[106] The overdose risk may be heightened by frequent consumption of alcohol.[107]
Untreated paracetamol overdose results in a lengthy, painful illness. Signs and symptoms of paracetamol toxicity may initially be absent or non-specific symptoms. The first symptoms of overdose usually begin several hours after ingestion, with nausea, vomiting, sweating, and pain as acute liver failure starts.[108] People who take overdoses of paracetamol do not fall asleep or lose consciousness, although most people who attempt suicide with paracetamol wrongly believe that they will be rendered unconscious by the drug.[109][110]
Treatment is aimed at removing the paracetamol from the body and replenishing glutathione.[110] Activated charcoal can be used to decrease absorption of paracetamol if the person comes to the hospital soon after the overdose. While the antidote, acetylcysteine (also called N-acetylcysteine or NAC), acts as a precursor for glutathione, helping the body regenerate enough to prevent or at least decrease the possible damage to the liver; a liver transplant is often required if damage to the liver becomes severe.[51][111]
NAC was usually given following a treatment nomogram (one for people with risk factors, and one for those without), but the use of the nomogram is no longer recommended as evidence to support the use of risk factors was poor and inconsistent, and many of the risk factors are imprecise and difficult to determine with sufficient certainty in clinical practice.[112][113] Toxicity of paracetamol is due to its quinone metabolite NAPQI and NAC also helps in neutralizing it.[110] Kidney failure is also a possible side effect.[107]
Interactions[edit]
Prokinetic agents such as metoclopramide accelerate gastric emptying, shorten time (tmax) to paracetamol peak blood plasma concentration (Cmax), and increase Cmax. Medications slowing gastric emptying such as propantheline and morphine lengthen tmax and decrease Cmax.